Indiana, 2018

Flooding in Indiana, September 11 to 19, 2018

September 11 to 19, 2018 · NWS PAH · 4 events in 4 counties and zones

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches. Much of this rain was due to the remnants of Tropical Storm Gordon, which got caught up with a cold front moving through the central states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 11, 7:09 AM EST, 51 minutes earlier.

Area forecast discussion, Sep 11, 7:09 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
709 AM CDT Tue Sep 11 2018

.UPDATE...
Issued at 709 AM CDT Tue Sep 11 2018

Updated aviation discussion.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 204 AM CDT Tue Sep 11 2018

Widespread dense fog development is a small possibility early
this morning under mostly clear skies and a light wind regime,
but current observation are not indicating its formation yet.
Current thinking is that patchy fog around the region should be
rather shallow, and some cirrus clouds moving in from AR appear
to be already limiting radiational cooling. Will continue to
monitor.

A ridge of surface high pressure extending from the lower MS
River valley to the Great Lakes will persist over the PAH
forecast area through the short term period, with weak flow and a
lot of warm air aloft. As mid level heights begin to gradually
rise early this week, deeper moisture is progged by the models to
surge up the lower MS River valley, eventually mixing out. This
will cause increased cloud cover for our region today and Wed,
especially over western KY and southwestern IN. There may even be
an isolated shower or two near the TN state line on Wed, but not
with enough coverage to mention in the forecast at this time.

Gentle surface winds are expected to be generally out of the east
to northeast initially, tending to go a little more northerly
later toward the end of the short term period. This will help
keep the surface dewpoints in check. Temps will continue to be
relatively cool today and Wed, with highs rebounding back into
the 80s by Thu.

.LONG TERM...(Friday through Monday)
Issued at 204 AM CDT Tue Sep 11 2018

Good model agreement lends to higher than average confidence in the
long term portion of the forecast. Some decrease in confidence
occurs early next week with respect to any potential impact from the
remnants of Hurricane Florence.

Surface and upper level ridging extending from the Northeast across
the Ohio River Valley and into the southern Plains will maintain a
dry and warm pattern across the immediate region through much of the
period. Some cumulus development is possible each afternoon, but
this may even be a stretch given the presence of a strong subsidence
inversion of warm air aloft denoting the influence of the upper
level ridge in GFS forecast soundings.

The official National Hurricane Center forecast has Florence making
landfall in the Carolinas sometime late Thursday night or Friday. It
then meanders slowly west/northwest into the Blue Ridge Mountains by
Monday morning. Thereafter, the GFS and CMC re-curve Florence
north into the Ohio Valley, which is consistent with prior
forecasts. This would yield very little if any impact to our
immediate region. Meanwhile, the latest ECMWF is more aggressive
with its westward drift of Florence's remnants, and even suggests
that rain may reach as far west as southwest Indiana and the
Kentucky Pennyrile by Monday. The current blend forecast leans
away from this solution, but it is something to watch in the
coming days.

Temperatures through the period are reflective of a model blend.
Highs should average in the mid to upper 80s with lows generally in
the mid 60s.

&&

.AVIATION...
Issued at 709 AM CDT Tue Sep 11 2018

The region will be under the influence of a surface ridge of high
pressure, keeping winds on the light side and out of the east or
northeast. Patchy fog this morning, some dense, is forecast to
dissipate by mid morning. Otherwise, VFR conditions are expected,
with cumulus development during the day and varible mid/high
cloudiness through the entire 24 hour TAF period. Coverage of clouds
should be better early Wed, lessening the chance for fog
development.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...RJP
AVIATION...DB
Hazardous weather outlook, Sep 11, 3:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CDT Tue Sep 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CDT Tue Sep 11 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Patchy fog around the region, dense at some locations, will
dissipate by mid morning.

River flooding continues in some locations. Refer to the river flood
warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

River flooding will continue this week in some locations. Refer
to the river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 11, 5:12 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT Tue Sep 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111400-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
512 AM CDT Tue Sep 11 2018

...Patchy fog developing around the region...

Patchy fog, some dense, will continue to form at many locations
this morning. This fog will restrict visibility at times, making
safe travel more challenging. If driving, limit your speed, use
your low beam headlights, and leave increased distance ahead of
you. The fog should dissipate by mid-morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
September 11, 8:00 AM EST to September 18, 10:00 AM EST
Where
Pike County, 2.17 mi NNE of Ivy to 4.94 mi E of Ivy
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.526, -87.098

Minor flooding occurred along the White River. Several Pike County roads were flooded, including (east of State Route 57) County Roads 750N, 600N, and 1000E. West of State Route 57, flooded county roads included 250W, 400W, 675N and 775W. Flooding affected low agricultural lands and low oil fields.

Flood, Gibson

When
September 13, 9:00 AM CST to September 19, 4:00 PM CST
Where
Gibson County, Hazleton to 0.89 mi W of Giro
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding occurred along the White River. A few oil fields and a few local roads were inundated, along with some agricultural land.

Flood, Warrick

When
September 15, 12:00 AM CST to September 16, 8:00 AM CST
Where
Warrick County, 1.11 mi E of Newburgh to 1.22 mi ESE of Newburgh
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.948, -87.400

Minor flooding occurred along the Ohio River. Some low-lying agricultural land was flooded.

Flood, Posey

When
September 15, 9:00 AM CST to September 16, 5:00 PM CST
Where
Posey County, Mt Vernon to 0.61 mi WSW of Mt Vernon
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Minor flooding occurred along the Ohio River. Low-lying woods and agricultural fields were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784080, 784081, 784077, 784078.